Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Severe headache, feeling nausea and vomiting. Cause and cure?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5490 Questions
Question
I have very severe headache every now n then from last 3 years which is not bearable at times mostly half part of head what do i do
even while headache sometimes vomiting n nausea feeling do occur.
Posted Sat, 9 Feb 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 47 minutes later
Hi XXXXXXX

Thank you for posting your query.

Your headache is most likely due to a condition called as migraine.

In this condition, patients have headache, which is often on only one side of head; associated with nausea and vomiting. Headache may get worse in sunlight, after travel, or on exposure to loud noise.

Generally, no tests are required to confirm the diagnosis. However, a brain scan may be required if the features are not typical of migraine (as detailed above).

Since you have frequent headaches, you need preventive medications (to prevent headaches in future). These medications include flunarizine, beta blockers, topiramate or divalproex.

For pain relief, when you have headache, you may take rizatriptan or sumatriptan tablets.

I hope it helps. Please get back if you have any more queries.

Wishing you good health,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
 
Follow-up: Severe headache, feeling nausea and vomiting. Cause and cure? 13 minutes later
Thanks doctor for your great reply.
Just let me know whether i'll have to get the brain scan. My headache do get worsen by factors mentioned by you.
even want to know whether i can start taking the medicines prescribed by you whenevr i've headache.
Are below the name of medicines or content in medicines which i should look for.
flunarizine, beta blockers, topiramate or divalproex.
 
 
Answered by Dr. Sudhir Kumar 4 minutes later
Hi,

Thank you for getting back.

If your symptoms are what I described, you need not do a brain scan now.

You can start taking the medicines from now for headache- Rizatriptan for headache (as and when you have headache).

Topiramate would be a good choice for preventive therapy, which has to be taken daily.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Severe headache, feeling nausea and vomiting. Cause and cure? 5 minutes later
Rizatriptan & Topiramate of what mg needs to be taken
Daily dose of Topiramate i've to continue for how many days/ months and when to be taken morning or evening
 
 
Answered by Dr. Sudhir Kumar 4 minutes later
Rizatriptan dose is usually 10 mg.

Topiramate is usually started at a daily dose of 25 mg, and the dose needs to be increased after one month to 50 mg depending on the response.

Topiramate can be taken at night after dinner.

Medicines may be required for at least three months.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Severe headache, feeling nausea and vomiting. Cause and cure? 2 minutes later
Just one more last question since i'm underweight (5.4" & 48 Kg) hope this wont have adverse effect on my health
 
 
Answered by Dr. Sudhir Kumar 7 minutes later
These medications are fairly safe with no significant adverse effects.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor